A fit and healthy woman age 21 died owing to the contraceptive pill triggering a fatal blood clot, her parents claim. Fallan Kurek was recommended Rigevidon by her GP to regulate her periods.
She began talking the medication but on the 25th day collapsed at her home in Tamworth, Staffordshire.
Paramedics arrived minutes after she began vomiting —- but a short while later she stopped breathing and turned blue.
Miss Kurek was rushed to Birmingham’s Good Hope hospital but tragically after 3 days in intensive care, she was declared brain dead.
On Thursday May 14, she died, with her loved ones at her side.
According to her medical report cause of her death was pulmonary embolism (blood clot) on her lung.
And doctors figured out that it was caused by the contraceptive pill she had been taking for just 25 days.
‘We felt angry when they first mentioned it could be the Pill,’ said her mother, who is now comforting her three other children, Michael, 24, Robert, 22 and Jessica 19.
‘She was only on it to regulate her periods. I couldn’t believe nobody had said the Pill could do this.’
After only three weeks of taking the contraceptive, Miss Kurek began experiencing breathlessness and pains in her legs and ribs — that are typical symptoms of a pulmonary embolism.
While out with her parents at a local salon, she suffered a kind of panic attack.
Her concerned parents took her to the local Sir John Peel Hospital for a check-up where she was given an electrocardiogram (ECG).
‘They said everything was fine, they said she had probably bruised her sternum,’ recalled Mrs Kurek.
‘They said to go home and take some ibuprofen and paracetemol – and if the symptoms continue, then go and see your GP.
‘We thought nothing more of it, she still said she had this little niggling pain, but it wasn’t bothering her too much.’
Four days later she woke up in the morning and began getting breathless again.
‘She took her pill, then got up, and then began walking downstairs,’ said her father.
‘But as she got halfway down the stairs she collapsed. I got to the bottom of the stairs and she just went limp in my arms.’
Minutes later she stopped breathing.
She was immediately taken to the Good Hope Hospital’s intensive care unit, where she was put on a ventilator.
Mrs Kurek said medics then asked her whether her daughter was taking the pill.
‘They asked me if there were any heart problems in the family, or if Fallan had taken drugs – to which I replied definitely not.
‘The third question was, “Is she on the pill?”.
‘I said, “Yes, is that relevant?”
‘He said: “We know what it is” – and off he went.
‘Brian and I just looked at each other – we couldn’t believe it.’
Emergency scans were taken of her head and chest.
In the scans a large clot was detected on Miss Kurek’s lung, which had caused the right side of her heart to become inflamed.
On the third day her blood pressure and heart rate had gone sky high, and she was given an emergency CT scan.
‘I just had a horrible feeling. We knew that something bad had happened’, said her mother.
The scan showed Miss Kurek was clinically brain dead.
Her ventilator was switched off on Thursday May 14, and half an hour later at 5.10pm, she passed away.
‘Fallan was looking forward to the rest of her life,’ said her heartbroken father.
‘She was confident, cheeky, bubbly, and the mother hen to all her friends.
‘We just don’t want any other family to go through this.’
THE PILL AND THE RISKS OF A PULMONARY EMBOLISM
Pulmonary embolism is basically blockage in the pulmonary artery —— the blood vessel that carries blood from the heart to the lungs.
This blockage – usually a blood clot – is potentially life threatening.
Typical symptoms of pulmonary embolism include:
* chest pain – a sharp, stabbing pain that may be worse when you breathe in
* shortness of breath – this can come on suddenly or develop gradually
* coughing – this is usually dry, but may include coughing up blood or mucus that contains blood
* feeling faint, dizzy or passing out
Blood clot causes 30,000 deaths yearly — official estimates suggest as many as 25,000 people die from preventable blood clots that develop in hospital.
One of the factors that bring on pulmonary embolism is oral contraceptive Pill, taken by two million women in Britain aged 16 to 49.
It contains oestrogen, which causes the blood to clot more easily.